Dilantin Toxic Epidermal Necrolysis Lawsuits

July 23, 2010

Description of Toxic Epidermal Necrolysis

Toxic epidermal necrolysis (TEN) is a rare, sometimes life-threatening unless properly treated, immunological disorder of the skin. It causes large portions of the epidermis, the skin’s outermost layer, to detach from the layers of skin below. TEN typically begins with fever, cough, and other nonspecific symptoms, and is soon followed by purplish, bloody-looking lesions on the skin and mucous membranes. These early lesions, typically found on the head, neck, and upper chest, soon merge and blister. Sheets of epidermis then begin to detach from the skin layers below. In time, the entire surface of the skin may be involved, with detachment of 100% of the epidermis. Onset can occur at any age. The infantile form frequently follows an infection. In adults the disorder is usually caused by a reaction to taking a pharmaceutical drug, especially anticonvulsants, non-steroid anti-inflammatories, and/or some antibiotics. TEN is thought to be one of a family of three skin disorders. TEN is considered to be the more serious, followed by Stevens-Johnson Syndrome and erythema multiforme, in order of severity of disease.

Symptoms of Toxic Epidermal Necrolysis

Toxic Epidermal Necrolysis is characterized by blisters that meld into one another to cover a substantial portion of the body (30% and more), and extensive peeling or sloughing off of skin (exfoliation and denudation). The exposed under layer of skin (dermis) is red and suggests severe scalding. Often, the mucous membranes become involved, especially around the eyes (conjunctivitis), but also the mouth, throat, and bronchial tree. Other symptoms include unnexplained widespread skin pain, facial swelling, hives, tongue swelling, and red or purple skin rashes. About 25-30% of patients with TEN die. Elderly patients, those with extensive skin lesions, and those with AIDS have the worst prognosis. Widespread systemic infection (sepsis) is the primary cause of death.

Causes of Toxic Epidermal Necrolysis

The main cause of TEN is a severe drug reaction. Some investigators believe there may be additional infectious causes. One study reported more than 100 different drugs as causes of TEN. The drugs most commonly implicated, however, include anticonvulsants like phenytoin (Dilantin), antibacterials, and antibiotics. Exactly what leads to detachment of the epidermis remains unclear. People with TEN seem to have difficulty metabolizing the offending drug. Some researchers suggest that certain substances that should be cleared from the body instead get deposited on the outer shell of the epidermis, causing an immune response that leads the body to “reject” the skin.

Complications Related to Toxic Epidermal Necrolysis

Secondary skin infection (cellulitis): Secondary skin infections caused by Toxic Epidermal Necrolysis can lead to other life-threatening complications, including meningitis — an infection of the fluid and membranesurrounding the brain and spinal cord.

Sepsis: Sepsis occurs when bacteria from a massive infection enter the bloodstream and spread throughout the body. Sepsis is a rapidly progressing, life-threatening condition that can cause shock, organ failure, and death.

Eye problems: The rash caused by Toxic Epidermal Necrolysis can lead to inflammation of the eyes. In mild cases, it may cause irritation and dry eyes, while in more severe cases, it can lead to extensive tissue damage and scarring within the eyes resulting in blindness.

Damage to internal organs: Toxic Epidermal Necrolysis can cause lesions on internal organs, which can result in inflammation of lungs (pneumonitis), heart (myocarditis), kidney (nephritis) and liver (hepatitis).

Permanent skin damage: When a patient’s skin regrows following Toxic Epidermal Necrolysis, it may have abnormal bumps and discoloration (pigmentation). Scars may remain on the skin as well. Permanent skin problems may cause hair to fall out and to not regrow. Fingernails and toenails may also not grow normally, following Toxic Epidermal Necrolysis.

Tests and Diagnosis of Toxic Epidermal Necrolysis

Diagnosis is made primarily on the appearance and spread of the skin lesions, and on a history that includes introduction of a new medication within the previous one to three weeks. A biopsy of the early lesions will confirm the diagnosis. Physicians will consider other potential diseases that cause similar symptoms before reaching a diagnosis of TEN. One is erythema multiforme, a recurrent skin disorder that produces lesions similar in appearance to TEN. However, this disorder is not caused by a drug reaction and does not lead to sheet-like shedding of the skin. Another disease, Stevens-Johnson Syndrome, is another drug-induced skin disease that some experts believe is really a milder form of TEN.

Treatment of Toxic Epidermal Necrolysis

There is no specific treatment for TEN. Patients are typically treated in an intensive care unit or in a burn unit and receive treatment similar to that given to patients with major burns. With the loss of skin, severe dehydration is a major risk, so health care workers will attempt to replace fluids intravenously. Nutritional supplementation from a tube routed through the nose to the stomach may also be contemplated to promote the healing of the skin. Infection is a major risk, so some physicians “paint” the open lesions with topical antiseptics. Others use skin grafts taken from cadavers or cultured skin substitutes to cover large open areas until healing can occur. Medications used to treat Stevens-Johnson Syndrome include: pain medication to reduce discomfort, antihistamines to relieve itching, antibiotics to control infection, topical steroids to reduce skin inflammation, intravenous corticosteroids to lessen the severity of symptoms and shorten recovery time, and immunoglobulin intravenous (IGIV) containing antibodies to help the immune system halt the process of Toxic Epidermal Necrolysis. Since some of these medications have also been implicated as a potential cause in some cases of TEN and are known to supress the immune system, their use should be considered carefully.

Toxic Epidermal Necrolysis Synonyms

  • Acute Toxic Epidermolysis
  • Dermatitis Exfoliativa
  • Lyell Syndrome
  • Ritter Disease
  • Ritter-Lyell Syndrome
  • Scalded Skin Syndrome
  • Staphyloccal Scalded Skin Syndrome
  • TEN
  • Lyelles Syndrome

Speak to a Dilantin Lawyer

If you took Dilantin and suffered Stevens Johnson Syndrome (SJS) or Toxic Epidermal Necrolysis (TEN), we encourage you to contact a Dilantin attorney at our law firm immediately. An experienced product liability attorney can assist you in a legal action against the makers of Dilantin. Contact our law firm and learn more about your legal rights and the options available to you and your family.

© Willis Law Firm for Drug Attorneys. Replication strictly prohibited without written consent.